I recently came across some interesting info and I thought I’d share.
As I mentioned in my last post, Silvertones, Willdev, and a few others have been talking on the forum about using a low-histamine diet. This line of thinking apparently led Silvertones into stumbling onto a product called Histame, which he is waiting to try. This product is supposed to contain diamine oxidase, which is an enzyme that breaks down histamine in the intestines.
I was looking around on the web today in my spare time hoping to find some reviews or information about this product. Interestingly, I stumbled upon a thread in a forum online for rosacea. I read all 3 pages of this thread to see what the people were saying. Basically it seems some thought it helped a bit, and some didn’t think so too much (but to be fair they had just been using it a day or so). But this talk about rosacea got me interested in the condition, even though I already knew some info about it. So I looked up more.
Rosacea and Cholinergic Urticaria Similarities
The interesting thing about rosacea is that it does have some similarities to cholinergic urticaria. In people with this condition, their face tends to become red, they may get bumps, enlarged/swollen facial tissue, and facial flushing and itching.
The flushing and itching is what is similar to cholinergic urticaria. It seems it is a similar sensation when they eat certain foods or become hot. They feel a burning/itching sensation, but it seems to be mostly localized on their face. I did also find an instance of at least 1 person with rosacea with cholinergic urticaria–but that could be a pure coincidence. I don’t seem to have rosacea at all, but hives do affect my facial area (along with my whole body).
So I decided to spend a few minutes looking up rosacea and I found some even more interesting information. According to wikipedia, it said the following:
Richard L. Gallo and colleagues recently noticed that patients with rosacea had elevated levels of the peptide cathelicidin and elevated levels of stratum corneum tryptic enzymes (SCTEs). Antibiotics have been used in the past to treat rosacea but they may only work because they inhibit some SCTEs
The article suggests that Small Intestine Bacterial Overgrowth could be causing some buildup of inflammatory peptides. These inflammatory peptides collect in the skin, and cause the symptoms. In this same article on wiki, it goes on to discuss an interesting study in which a group of people were given a semi-synthetic antibiotic specifically designed to only remain in the gut (and not be absorbed into the body/skin).
The result, according to wiki, was that 96% of people taking this experienced complete remission of rosacea that lasted at least 9 months long. I found that highly interesting.
So to sum it up, these scientists seem to hypothesize that bacterial overgrowth (of potentially harmful bacteria) in the intestines could be causing the symptoms of rosacea (at least in some people). In addition to this interesting study, I was able to locate some people commenting about this also working for them (they had rosacea too).
Although I read an article that was written skeptically about the study, the people in the comments seemed to confirm the idea that antibiotics did help them too. I thought that was interesting.
Connecting this to Cholinergic Urticaria
What fascinates me about all of this in relation to cholinergic urticaria is this:
- Some of the rosacea symptoms parallel our hives symptoms (albeit, rosacea is localized to the face). Many people with this feel a red flushed/stinging/itching sensation in some situations.
- Since having hives, my stomach has been a mess. I have had IBS-like symptoms, and over the years have even suspected I had crohns and all sorts of stuff due to this. I have been able to control my IBS symptoms by avoiding my trigger foods (dairy, wheat, junk food), and by taking a probiotic supplement. This has helped a lot. I have long thought that there could be a correlation between my digestion and hives issues.
- Some of us have speculated we have a buildup of histamine or some toxin/peptide/enzyme. If it turns out histamine isn’t directly to blame, it is interesting to consider that intestinal bacteria may be a factor. Perhaps there is some by-product of the bacteria that cause a peptide or chemical to buildup in abnormal quantities in our skin/body. If this is true (and it may not be), then perhaps this antibiotic could help our hives as well.
<rant>It doesn’t surprise me that so many people are getting crohns, IBS, hives, and other medical issues these days. After all, we pump foods full of hormones, preservatives, high fructose corn syrup, and all sorts of unnatural crap. It aggravates me. Do they think they can put this stuff in our body and somehow the laws of physics will cease to exist and it won’t harm us? It is a system driven by greed. By keeping the product on the shelves longer, they stand to make an extra buck. So they pump any chemical they can into it to profit. Who cares about our health? Right? </rant>
So my current line of thinking is that perhaps there could be a connection between this bacteria overgrowth thing and hives/IBS. The way to treat this, according to the article, is a special antibiotic that stays in the intestines. I know certain antibiotics focus specifically on the intestines, and have been shown to reduce bacterial numbers. Others, however, may not have such an effect on the intestinal bacterial population. So apparently you have to make sure to get the right antibiotic.
It is also a bit risky, because some antibiotics have been suspected to also actually cause stomach issues. Plus antibiotics themselves can sometimes cause problems. So it is kinda frustrating to consider. Anyway, I just thought I’d throw this info I found out there for you to chew on. If you find out more, or want to discuss this in more depth, feel free to open a thread on the forum about it.
Update on My Supplements
I am right now taking the following: Digestive Advantage (for IBS/digestion), Vitamin C (supposed to reduce histamine), B6 (supposed to reduce histamine), Vitamin D (I haven’t been in the sun in months), and a multivitamin (centrum).
The digestive advantage does help me a lot with my digestion, but not hives. The vitamin C and B6 haven’t seemed to have helped yet, but I have only been taking them about 3 days or so. I will update in a week or two to let you know if they have started working.
Well, that’s all for now.